Thunderstorm Wind, San Juan
- When
- July 26, 7:50 PM MST to 7:54 PM MST
- Where
- San Juan County, 0.69 mi N of (Fmn)farmington Airport
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.750, -108.230
Storms across the Gila mountain range drifted north over western New Mexico through outflow boundaries. This allowed a decaying thunderstorm over Grants and a developing thunderstorm over Farmington to produce dry microbursts at the respective airport observing sites.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Storms across the Gila mountain range drifted north over western New Mexico through outflow boundaries. This allowed a decaying thunderstorm over Grants and a developing thunderstorm over Farmington to produce dry microbursts at the respective airport observing sites.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 26, 5:17 PM MST, 2 hours 33 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 617 PM MDT Wed Jul 26 2023 ...New AVIATION... .SYNOPSIS... Issued at 229 PM MDT Wed Jul 26 2023 ...NEAR RECORD TO RECORD BREAKING TEMPERATURES EACH DAY THROUGH FRIDAY... Near record to record breaking heat remains firmly in place through the end of the work week. Highs will routinely reach or break 100F at lower elevations stretching from the Four Corners to the middle Rio Grande Valley and eastern plains. Temperatures finally cool a tad this weekend, but will remain hot with highs still in the upper 90s to near 100F. Afternoon thunderstorm chances will continue to be relatively low for the end of July, favoring initiation along the higher terrain before drifting over surrounding lower elevations. A more significant surge of monsoon moisture looks to arrive into the desert southwest and NM next week. && .SHORT TERM... (This evening through Thursday night) Issued at 229 PM MDT Wed Jul 26 2023 Another meager crop of convection has developed around the high terrain as of 2pm. A 599dm H5 high centered northeast of KABQ with very warm mid levels temps is suppressing convection despite PWATs near seasonal normals. The storms that do form are slow-moving and have the potential to produce very localized heavy rainfall along with gusty outflow winds. A slight uptick is expected this evening within central NM as near-term CAMs show two very robust outflow boundaries colliding over the area. Rainfall amounts outside the high terrain are likely to be paltry for most however a few very lucky spots within the RGV may pick up >0.10" thru midnight. The convective outflows will also come with much cooler temps which is also a welcome reprieve from the relentless heat. Thursday is expected to be a near-repeat of today but with the H5 high centered slightly farther to the southwest and a little weaker near 597dm. This will allow the coverage of storms to increase over the central mt chain and nearby highlands as storms are steered to the southeast off the high terrain. A more organized cold pool over northeast NM Thursday evening may force a stout boundary westward into the RGV during the evening with gap winds expected. Current guidance peaks near 15kt at KABQ however more robust convection could bring a period of stronger winds. PWATs will be increasing slightly so the threat for locally heavy rainfall will rise over a larger footprint. More Heat Advisories will be issued for Thursday within the Four Corners and middle RGV. && .LONG TERM... (Friday through Tuesday) Issued at 229 PM MDT Wed Jul 26 2023 Friday starts the long term period with the upper high sliding a tad westward with the centroid near Gallup. Near record to record heat will remain possible again for lower elevations of western and central NM as highs climb back to the 100F mark at Farmington and Albuquerque. With the placement of the upper high, afternoon convection will favor the Gila NF and Mogollon Rim and Sangre de Cristo Mountains Friday afternoon. Convective outflow boundaries emanating from this activity will likely struggle to generate secondary convection closer to the Four Corners area. Trended lower on PoPs in this area as a result. Global model solutions are resolving thunderstorms drifting southward from the Sangre de Cristo's over the central highlands and likely generating an east canyon wind into the ABQ Metro and potentially a storm near the metro area. Saturday will feature the northern fringe of an easterly wave moving over the Big Bend region and into southeastern NM. Dry air and suppression will track over the southeastern half of the state as the upper high gets shunted north over western CO. Temperatures begin to trend cooler with the lower pressure heights and afternoon convection will favor the northwestern tier of the state. The main H5 high will see its center track east out over KS/OK by Sunday and further east over the Great Plains by the start of next week. This will allow for an actual tap of monsoon moisture to advect northward into the desert southwest. PWATs, trend up over an inch and more robust crops of afternoon thunderstorms will favor the western half of the state during this time. && .AVIATION... (00Z TAFS) Issued at 551 PM MDT Wed Jul 26 2023 Isolated showers and thunderstorms will continue to drift slowly east and southeastward around 10 mph through early evening. Brief heavy rain and erratic wind gusts to 35 kt will be the main impact from the stronger storms. Thursday's round of showers and storms is forecast to be slightly more robust. Shower and storm motion Thursday will once again be light, and mainly to the north and northeast with light clockwise flow around the monsoon high centered over southwest NM. && .FIRE WEATHER... Issued at 229 PM MDT Wed Jul 26 2023 Near-record heat will continue across the region thru the end of the week with most storms focused around the high terrain. Footprints of wetting rainfall will be small however there is still potential for isolated flash flooding where storms linger over the higher terrain. The upper level high will drift north into CO over the weekend with drier, stable air moving into NM ahead of an easterly wave by early next week. Storm coverage will be even less however temps are likely to cool a few degrees. The high will attempt to shift to the east by the middle to latter half of next week with potential for a large uptick in storm coverage. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 65 100 65 101 / 20 10 30 5 Dulce........................... 56 94 54 95 / 20 30 30 30 Cuba............................ 61 92 59 94 / 30 40 50 20 Gallup.......................... 58 95 59 96 / 50 40 40 20 El Morro........................ 57 90 57 91 / 60 60 40 40 Grants.......................... 57 93 57 95 / 40 50 40 30 Quemado......................... 59 91 60 92 / 50 50 50 40 Magdalena....................... 66 91 65 92 / 30 50 40 40 Datil........................... 59 89 61 89 / 40 50 40 60 Reserve......................... 55 95 57 97 / 40 60 40 50 Glenwood........................ 65 99 67 100 / 40 50 40 50 Chama........................... 54 87 51 89 / 20 50 30 40 Los Alamos...................... 68 88 64 89 / 40 50 60 40 Pecos........................... 64 91 61 91 / 30 50 50 70 Cerro/Questa.................... 53 87 53 89 / 30 70 50 40 Red River....................... 47 82 48 85 / 30 70 50 60 Angel Fire...................... 42 82 45 84 / 30 60 50 60 Taos............................ 55 92 54 93 / 30 50 40 30 Mora............................ 59 86 56 87 / 30 70 50 70 Espanola........................ 65 96 63 98 / 40 40 60 30 Santa Fe........................ 68 92 64 92 / 40 50 60 50 Santa Fe Airport................ 63 96 62 95 / 30 40 50 30 Albuquerque Foothills........... 72 98 72 99 / 40 30 50 20 Albuquerque Heights............. 73 100 72 100 / 40 20 50 20 Albuquerque Valley.............. 69 102 70 102 / 40 20 50 20 Albuquerque West Mesa........... 70 99 70 100 / 40 20 50 20 Belen........................... 70 101 70 102 / 40 20 40 20 Bernalillo...................... 68 101 68 102 / 40 20 50 20 Bosque Farms.................... 64 100 66 102 / 40 20 40 20 Corrales........................ 68 100 69 102 / 40 20 50 20 Los Lunas....................... 65 100 67 102 / 40 20 40 20 Placitas........................ 71 99 68 99 / 40 30 50 20 Rio Rancho...................... 70 98 70 100 / 40 20 50 20 Socorro......................... 72 100 70 102 / 30 20 30 20 Sandia Park/Cedar Crest......... 67 90 64 92 / 40 40 50 30 Tijeras......................... 68 95 66 94 / 40 30 50 30 Edgewood........................ 68 94 63 94 / 40 40 50 30 Moriarty/Estancia............... 60 95 59 95 / 30 40 50 30 Clines Corners.................. 63 91 61 90 / 30 40 40 40 Mountainair..................... 66 94 64 93 / 30 30 40 40 Gran Quivira.................... 66 94 65 92 / 40 30 40 30 Carrizozo....................... 70 96 68 97 / 30 20 20 20 Ruidoso......................... 62 88 60 87 / 10 20 10 30 Capulin......................... 60 89 59 88 / 30 50 20 40 Raton........................... 59 91 57 92 / 30 50 30 40 Springer........................ 58 94 59 94 / 30 40 30 40 Las Vegas....................... 60 90 58 92 / 30 60 30 50 Clayton......................... 67 96 66 96 / 30 20 20 5 Roy............................. 63 94 63 93 / 30 30 30 20 Conchas......................... 73 100 69 100 / 30 10 20 10 Santa Rosa...................... 71 97 68 95 / 20 20 20 10 Tucumcari....................... 73 100 69 98 / 10 5 5 0 Clovis.......................... 68 99 69 97 / 0 0 0 0 Portales........................ 69 100 69 99 / 0 0 0 0 Fort Sumner..................... 71 100 71 97 / 10 5 5 5 Roswell......................... 73 104 72 102 / 0 0 0 0 Picacho......................... 68 95 67 96 / 5 10 5 10 Elk............................. 64 90 62 93 / 5 10 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM MDT this evening for NMZ201-219-238. Heat Advisory from noon to 8 PM MDT Thursday for NMZ201-219. && SHORT TERM...42 LONG TERM....24 AVIATION...33
Special Weather Statement
National Weather Service Albuquerque NM
447 PM MDT Wed Jul 26 2023
NMZ230-231-262315-
Harding County-Union County-
447 PM MDT Wed Jul 26 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN HARDING
AND CENTRAL UNION COUNTIES THROUGH 515 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bueyeros, or 20 miles northeast of Mosquero, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bueyeros.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3600 10394 3615 10385 3605 10350 3581 10365
TIME...MOT...LOC 2247Z 296DEG 12KT 3603 10377
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CASpecial Weather Statement
National Weather Service Albuquerque NM
621 PM MDT Wed Jul 26 2023
NMZ233-270045-
Guadalupe County-
621 PM MDT Wed Jul 26 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
GUADALUPE COUNTY THROUGH 645 PM MDT...
At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Dilia, or 26 miles west of Santa Rosa, moving north at
20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dilia and Anton Chico.
This includes Interstate 40 between Mile Markers 242 and 256.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3488 10505 3495 10525 3522 10519 3522 10509
3515 10487
TIME...MOT...LOC 0021Z 199DEG 16KT 3504 10512
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CAThe Albuquerque radar (KABX), 218 km away, was scanning. The volume nearest the first event began at 02:47 UTC.
1 thunderstorm wind, 1 high wind. Local standard time, as filed.
A decaying shower produced a dry microburst wind gust at the Grants airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105243, 1105247.